Alert archive / Kentucky / Flash Flood Warnings in 2022
Flash Flood Warning 7, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at May 14, 2022, 4:16 PM EDT for Franklin County, Woodford County, Kentucky. It was in force for 89 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2022, 4:16 PM EDT (20:16 UTC)
- Expired
- May 14, 2022, 5:45 PM EDT
- In force
- 89 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, KY, Woodford County, KY
The radar
The Louisville radar (KLVX), 99 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 5:10 PM EDT | FLASH FLOOD | 2 Wsw Frankfort, KY | PARTIAL ROAD CLOSURE DUE TO FLASH FLOODING ON US 127. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
177
WGUS53 KLMK 142016
FFWLMK
KYC073-239-142145-
/O.NEW.KLMK.FF.W.0007.220514T2016Z-220514T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
416 PM EDT Sat May 14 2022
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Central Franklin County in central Kentucky...
Northwestern Woodford County in central Kentucky...
* Until 545 PM EDT.
* At 416 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Frankfort, Bon Air Hills, Elsinore, Harvieland, Jett, Peaks Mill,
Big Eddy, Slickway, Ottusville and Duckers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3813 8487 3830 8495 3833 8493 3833 8481
3817 8474
FLASH FLOOD...RADAR INDICATED
$$
CJPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:05 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 14, 3:05 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Louisville KY 305 PM EDT Sat May 14 2022 .Short Term...(This evening through Sunday) Issued at 305 PM EDT Sat May 14 2022 So far it has been a warm and sunny day for most across the region, with temperatures rising nicely into the upper 70s to lower 80s. Diurnal cumulus are starting to increase across the area, with a few isolated storms developing over portions of southern IN and north- central KY as well. SPC Mesoanalysis indicates moderate instability in place with MLCAPE of 1000 - 2000 J/kg and strong low-level lapse rates of 8 - 9 C/km. An axis of higher DCAPE values is also beginning to move in from the west, with values expected to peak around 800 - 1000 J/kg over the next few hours. The main inhibiting factor with today's storms will be the lack of stronger kinematics, with Effective Shear values remaining below 20 kts. As a result, expect little in the way of organization with these storms. Main hazards within stronger storm cores will be frequent lightning, locally gusty winds, hail, and torrential rainfall. With relatively slow storm motions, some nuisance ponding on roadways will be possible as well. Storm coverage is then expected to begin diminishing after sunset with lingering storms becoming more elevated in nature as the nocturnal inversion develops. Depending on the degree of clearing we are able to see overnight, some patchy fog may develop towards sunrise under calm winds, especially in areas that receive rainfall today. Temperatures will remain relatively mild overnight, with lows in the lower to mid 60s. Dry weather is then expected to prevail for Sunday morning into the early afternoon with mostly sunny skies leading to high temperatures in the mid to upper 80s. Precipitation chances will begin to increase by mid-afternoon into evening as we destabilize ahead of an approaching system. Model soundings indicate moderate instability and strong low-level lapse rates with very little in the way of deep shear as the better forcing will remain to our west through the evening hours, so again expect any afternoon and evening convection tomorrow to be disorganized single and multicell clusters. && .Long Term...(Sunday night through Saturday) Issued at 253 PM EDT Sat May 14 2022 If showers and storms can organize to our northwest Sunday afternoon 850-300mb flow suggests that at least some of the convection would head generally ESE towards to the Ohio Valley Sunday night. Moist theta-e rich air with a slightly strengthening low level jet Sunday night will support maintenance of showers and storms into southern Indiana and central Kentucky, but the indicated weakening of an incoming 5H speed max and rapidly weakening instability and lapse rates would support a more limited severe threat. Soundings indicate thunderstorms becoming more elevated as the night goes on. Nevertheless, wet bulb zero heights and strong deep layer shear, along with some dry air at mid-levels, support the idea of strong/severe hail/wind before the instability wanes enough to lessen the threat. The best chance for severe should be before midnight west of I-65. After some possible lingering showers in the east Monday morning as we wait for the actual cold front to push through, dry weather is expected through at least Tuesday evening as a surface high proceeds from the Ozarks to the central Appalachians. Tuesday may be the pick of the week with mostly sunny skies and highs 80-85 but dew points only around 50. Wednesday-Thursday will be more unsettled as small ripples in the upper flow and a complex area of surface low pressure with a trough reaching east into the Ohio Valley interact with precipitable water values over 1.50" and ample instability for showers and storms. Can't rule out some strong storms both days. By the end of the week PoPs lessen as heights rise and the main surface triggers remain just off to our west and north. && .Aviation...(18Z TAF Issuance) Issued at 120 PM EDT Sat May 14 2022 Current satellite imagery shows afternoon cu field is starting to pop across southern IN and north-central KY, with a few isolated thunderstorms having developed as well. As we move through the afternoon and evening, expect scattered pop-up storms to continue developing across the entire area. However, confidence remains low on when any of these storms may impact a specific terminal. As a result, have just included broad VCTS through the afternoon and evening with TEMPO groups to cover what is currently expected to be the most active time frame for storms. Brief heavy rainfall, frequent lightning, hail and locally gusty winds will be the main threats within storms, with IFR visibilities possible in the heaviest rain. Thunderstorms will gradually diminish after sunset, although some coverage may continue into the early overnight hours. As drier air begins to advect in overnight, expect at least a partial clearing of skies which may lead to development of fog towards sunrise, especially in areas that receive rainfall today. Fog will then clear after sunrise giving way to mostly sunny skies by mid to late morning. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...JML Long Term...13 Aviation...JML
Hazardous weather outlook, May 14, 3:23 PM EDT, 53 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 323 PM EDT Sat May 14 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-151930- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 323 PM EDT Sat May 14 2022 /223 PM CDT Sat May 14 2022/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Strong thunderstorms are possible this afternoon and evening. The main threats will be frequent lightning, torrential rain, gusty winds, and hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe storms will be possible Sunday. While storms will be possible through the night, the best chance for severe weather should be in the evening. The main threats with the strongest storms will be gusty winds and marginally severe hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this afternoon and evening, and may be needed Sunday evening. GENERAL STORM MOTION OF THE DAY: Storms this afternoon and evening will move ESE at 10 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. JML/13
In the hours before
Special weather statement, May 14, 3:26 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Louisville KY
326 PM EDT Sat May 14 2022
INZ091-092-KYZ030-142000-
Floyd IN-Clark IN-Jefferson KY-
326 PM EDT Sat May 14 2022
...A strong thunderstorm will impact portions of southwestern Clark,
central Floyd and west central Jefferson Counties through 400 PM
EDT...
At 326 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Albany, moving south at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Jeffersonville around 330 PM EDT.
Louisville around 335 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3834 8590 3835 8579 3823 8571 3821 8592
TIME...MOT...LOC 1926Z 355DEG 9KT 3829 8582
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
CJPSpecial weather statement, May 14, 3:46 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
346 PM EDT Sat May 14 2022
KYZ035-039-040-142015-
Woodford KY-Franklin KY-Anderson KY-
346 PM EDT Sat May 14 2022
...A strong thunderstorm will impact portions of northwestern
Woodford, northeastern Anderson and Franklin Counties through 415 PM
EDT...
At 345 PM EDT, Doppler radar was tracking a strong thunderstorm near
Frankfort, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Woodford, Franklin and northeastern Anderson Counties, including the
following locations... Slickway, Farmdale, Capital City Airport,
Broadville Manor, Woodlake, Peaks Mill, Switzer, Harvieland, Elmville
and Alton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3822 8473 3821 8473 3820 8472 3819 8473
3818 8472 3809 8471 3808 8494 3833 8495
3835 8482 3835 8481 3834 8479 3835 8475
TIME...MOT...LOC 1945Z 272DEG 12KT 3826 8484
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JMLSpecial weather statement, May 14, 3:57 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
357 PM EDT Sat May 14 2022
INZ076-142030-
Orange IN-
357 PM EDT Sat May 14 2022
...A strong thunderstorm will impact portions of Orange County
through 430 PM EDT...
At 356 PM EDT, Doppler radar was tracking a strong thunderstorm near
Paoli, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Paoli around 405 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3869 8642 3848 8632 3842 8666 3850 8668
3869 8668
TIME...MOT...LOC 1956Z 331DEG 17KT 3858 8653
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JMLSpecial weather statement, May 14, 3:59 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
359 PM EDT Sat May 14 2022
INZ091-KYZ030-142030-
Floyd IN-Jefferson KY-
359 PM EDT Sat May 14 2022
...A strong thunderstorm will impact portions of southeastern Floyd
and west central Jefferson Counties through 430 PM EDT...
At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Louisville, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Audubon Park and Strathmoor Village around 405 PM EDT.
Watterson Park, Strathmoor Manor and Newburg around 410 PM EDT.
West Buechel, Lynnview, Poplar Hills, Buechel and Valley Station
around 415 PM EDT.
Other locations in the path of this storm include Okolona and
Fairdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3829 8579 3829 8577 3827 8576 3827 8573
3817 8563 3808 8588 3828 8588
TIME...MOT...LOC 1958Z 332DEG 14KT 3823 8576
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CJPLocal storm report, May 14, 4:03 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
403 PM EDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND DMG 4 W LOUISVILLE 38.26N 85.83W
05/14/2022 JEFFERSON KY LAW ENFORCEMENT
TREE ON CAR AT SOUTHWESTERN PARKWAY AND
HERMAN STREET. CAR WAS OCCUPIED BUT OCCUPANT
WAS NOT INJURED.
&&
13Local storm report, May 14, 4:07 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
407 PM EDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM TSTM WND DMG 2 WSW LOUISVILLE 38.24N 85.80W
05/14/2022 JEFFERSON KY LAW ENFORCEMENT
TREE ON A HOUSE AT 28TH AND KENTUCKY
STREETS.
&&
13The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 5:05 AM EDT | Special Weather Statement | LMK | Barren | 25 min |
| May 14, 5:50 AM EDT | Special Weather Statement | LMK | Edmonson | 25 min |
| May 14, 6:01 AM EDT | Areal Flood Advisory | LMK | Barren | 119 min |
| May 14, 6:27 AM EDT | Special Weather Statement | LMK | Edmonson | 18 min |
| May 14, 6:38 AM EDT | Areal Flood Advisory | LMK | Barren | 2 hr |
| May 14, 8:21 AM EDT | Areal Flood Advisory | LMK | Barren, Warren | 114 min |
| May 14, 3:08 PM EDT | Special Weather Statement | LMK | Woodford | 22 min |
| May 14, 3:14 PM EDT | Special Weather Statement | LMK | Jefferson | 31 min |
| May 14, 3:37 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 23 min |
| May 14, 3:46 PM EDT | Special Weather Statement | LMK | Franklin | 29 min |
| May 14, 3:49 PM EDT | Areal Flood Advisory | LMK | Franklin, Woodford | 27 min |
| May 14, 3:59 PM EDT | Special Weather Statement | LMK | Jefferson | 31 min |
| May 14, 4:19 PM EDT | Special Weather Statement | LMK | Franklin | 26 min |
| May 14, 4:44 PM EDT | Special Weather Statement | LMK | Franklin | 31 min |
| May 14, 5:12 PM EDT | Special Weather Statement | LMK | Woodford | 33 min |
| May 14, 5:30 PM EDT | Areal Flood Advisory | LMK | Fayette | 3 hr |
| May 14, 5:51 PM EDT | Special Weather Statement | LMK | Clark | 24 min |
| May 14, 5:54 PM EDT | Special Weather Statement | LMK | Mercer | 21 min |
| May 14, 6:21 PM EDT | Severe Thunderstorm Warning | LMK | Hancock | 24 min |
| May 14, 6:29 PM EDT | Special Weather Statement | LMK | Madison | 16 min |
| May 14, 6:32 PM EDT | Special Weather Statement | LMK | Mercer | 28 min |
| May 14, 7:05 PM EDT | Areal Flood Advisory | LMK | Mercer | 3 hr |
| May 14, 7:13 PM EDT | Special Weather Statement | LMK | Ohio | 17 min |
| May 14, 7:30 PM EDT | Special Weather Statement | LMK | Ohio | 15 min |
| May 14, 7:43 PM EDT | Special Weather Statement | LMK | Ohio | 32 min |
| May 14, 7:49 PM EDT | Special Weather Statement | LMK | Grayson | 26 min |
Nearby
Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.